Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 173, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Sep 19, 2002, 1:22 PM CDT for Smith County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 19, 2002, 1:22 PM CDT (18:22 UTC)
- Expired
- Sep 19, 2002, 2:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Smith County, TX
The radar
The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 2:00 PM CDT | Thunderstorm Wind 62 E | Tyler, TX | Several large trees down over CR 285. |
| Sep 19, 2:05 PM CDT | Thunderstorm Wind 62 E | Tyler, TX | Numerous large trees down over FM 2964. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 6.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
800 WUUS54 KSHV 191822 SVRSHV TXC423-191915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 122 PM CDT THU SEP 19 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN NORTHEAST TEXAS * UNTIL 215 PM CDT * AT 122 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF TYLER... MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN NORTHEAST TEXAS UNTIL 215 PM CDT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 10:00 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 19, 10:00 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CDT THU SEP 19 2002 IF SHV...LCH...AND LIT SOUNDINGS ARE RIGHT...WE ARE IN FOR SEVERE WEATHER...AS THEY ALL SHOW HIGH CAPE...A VERY UNSTABLE AIRMASS...AND ENOUGH HELICITY TO SUPPORT TORNADOES. THE SHV SOUNDING SHOWS THE STRONGEST SUPPORT FOR THIS WITH A CAPE OF 3476...LI -9...AND HELICITY OF 182. THESE NUMBERS ARE BASED ON MAX TEMPS OF UPPER 80S TO NEAR 90...IN LINE WITH WHAT WE ARE FORECASTING. THE COLD FRONT IS CURRENTLY NEAR A LINE FROM JUST NORTH OF TUL...TO OKC...TO SPS...TO MAF. WE ARE NOT EXPECTING IT TO REACH OUR AREA TIL LATE AFTERNOON/EARLY EVENING...HOWEVER SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE BOUNDARY WITH THIS MOIST AIRMASS. FOR THE FORECAST WILL LIKELY ADD SEVERE WORDING IN THE UPDATE FOR THIS AFTERNOON. STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE THE TYPE OF SEVERE WEATHER EXPECTED IF ANY OCCURS. UPDATE WILL BE OUT BY 1100 AM. ELEVEN .SHV...NONE.
In the hours before
Special weather statement, Sep 19, 10:15 AM CDT, 3 hours 7 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-191700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1015 AM CDT THU SEP 19 2002 A COLD FRONT WILL CONTINUE TO APPROACH THE AREA TODAY...AND THE ATMOSPHERE AHEAD OF IT IS VERY MOIST...AND CAPABLE OF SUPPORTING SUPERCELLS THIS AFTERNOON. TEMPERATURES WILL BE A MAJOR PLAYER IN SEVERE WEATHER THIS AFTERNOON...IF THEY REACH OR EXCEED THE UPPER 80S...SEVERE WEATHER CHANCES WILL GET EVEN BETTER. IF SEVERE WEATHER DEVELOPS THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES...AND THIS ACTIVITY MAY CONTINUE WELL INTO THE EVENING HOURS. ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN NETWORKS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.